Alert archive / Idaho / Wind Advisories in 2023
Wind Advisory 2, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Feb 20, 2023, 3:58 AM MST for 7 counties in Idaho. It took effect at Feb 20, 2023, 11:00 PM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2023, 3:58 AM MST (10:58 UTC)
- In effect from
- Feb 20, 2023, 11:00 PM MST
- Expired
- Feb 21, 2023, 12:16 PM MST
- In force
- 13 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 11.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567 WWUS75 KPIH 201058 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 358 AM MST Mon Feb 20 2023 IDZ051-054-055-202100- /O.NEW.KPIH.WI.Y.0002.230221T0600Z-230222T0000Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 358 AM MST Mon Feb 20 2023 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. New snow around 1 inch except for eastern benches where up to around 3 inches of new snow is possible. * WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley. * WHEN...From 11 PM this evening to 5 PM MST Tuesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Blowing and drifting of new light snow as well as blowing and drifting of existing snow is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Be careful watching out for isolated blowing and drifting snow creating hazardous road conditions. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
007 WWUS75 KPIH 201858 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1158 AM MST Mon Feb 20 2023 IDZ051-054-055-211200- /O.CON.KPIH.WI.Y.0002.230221T0600Z-230222T0000Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 1158 AM MST Mon Feb 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. Snow up to 1 inch except for eastern benches where up to around 3 inches of snow is possible. * WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley. * WHEN...From 11 PM this evening to 5 PM MST Tuesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Blowing and drifting of snow is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Be careful watching out for isolated blowing and drifting snow creating hazardous road conditions. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
309 WWUS75 KPIH 211046 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 346 AM MST Tue Feb 21 2023 IDZ051-054-055-212115- /O.CON.KPIH.WI.Y.0002.000000T0000Z-230222T0000Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 346 AM MST Tue Feb 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. Up to 1 inch of snow is possible. * WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley. * WHEN...Until 5 PM MST today. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Blowing and drifting of snow is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
538 WWUS75 KPIH 211916 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1216 PM MST Tue Feb 21 2023 IDZ051-054-055-212030- /O.CAN.KPIH.WI.Y.0002.000000T0000Z-230222T0000Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 1216 PM MST Tue Feb 21 2023 ...WIND ADVISORY IS CANCELLED... Winds continue to diminish across the advisory area this afternoon. Gusts in excess over 30 mph are possible through sunset. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 20, 3:22 AM MST, 36 minutes earlier.
Area forecast discussion, Feb 20, 3:22 AM MST, 36 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 322 AM MST Mon Feb 20 2023 .SHORT TERM...Today and Tuesday. Northwest flow will continue today with abundant moisture moving through the flow. Light to moderate snow is occurring now and moderate to heavy snowfall is expected all today impacting our eastern areas, mainly along the Wyoming border. Upper mountain locations today will get 8 to 12 inches and lower elevations along our eastern areas will get 1 to 4 inches. Winter storm warnings are in effect along the Wyoming border to include the Wasatch mountains and not the Bear Lake area (for now). Early Tuesday a strong cold front moves through the area. Winter storm warnings along the Wyoming border will be continued where additional 1 to 2 feet of mountain snow and 4 to 8 additional inches of valley snow is expected. The Oneida region and Bear lake region are added to the Winter Storm warnings starting Tuesday. These areas will get 6 to 12 inches of snow along with wind gusts of around 30 to 45 mph. Winds will be very strong Tuesday morning into early Tuesday afternoon across the area with winds of 30 to 35 mph with gusts of 40 to 55 mph. Have wind advisories for the Eastern Magic Valley, Shoshone, and Lower Snake plain. There will be little new snow (up to 1 inch) in these areas (except eastern benches). Temperatures will be warm, above freezing for the most part, thus limiting existing snow from blowing and drifting. That is why left these areas (Eastern Magic Valley, Shoshone, and the Lower Snake plain) as just wind advisories. Eastern benches of the Lower Snake plain may be cold enough to have blowing and drifting of existing snow. For the Wood River region, Arco Desert, and the Upper Snake plain new snow amounts again will be low, around 1 inch, except for the eastern benches of the Upper Snake Plain (up to 4 inches). However, winds will be strongest along this corridor with gust of 50 to 55 mph. Have opted for a winter weather advisory as temperatures will be below freezing and existing snow will contribute to blowing and drifting of snow. The Upper Snake plain may need to be upgraded to a winter storm warning depending on future forecasts for wind. Winter storm warning were added in the Central mountains Tuesday for gusts of 40 to 50 mph and 3 to 8 inches (with isolated areas up to 15 inches for the western slopes of the Sawtooths) of snow. Winter weather advisories were added for the Southern Hills/Albion mountains/Raft river regions where they will have 1 to 3 inches down low and 4 to 12 inches up high with wind gusts of 40 to 55 mph. Winter weather advisories were also added for the Big Lost highlands and Lost River range for light to moderate snow and moderate to strong winds on Tuesday. The Beaverhead/Lemhi Highlands look to have very light snow and winds just gusting to 20 to 25 mph. So have left the Beaverhead/Lemhi highlands out of the advisory, for now. Late Tuesday into Wednesday a wind chill warning (for temps of -20 to -30 degrees) will likely be needed for mainly our northern areas along the Montana Divide, the Arco desert, and the Upper Snake plain. Wyatt .LONG TERM...Wednesday through Monday. The beginning of the extended forecast starts with the low sitting almost directly on top of Idaho. Therefore, snow showers will continue on Wednesday with moderate snow still ongoing in the Southeastern Highlands. Light snow continues in the rest of the Eastern Highlands, Lower Snake Plain, and Central Mountains. Winds will be breezy at times on Wednesday through the Magic Valley, Snake Plain, and Eastern Highlands with gusts 20-40 mph. Colder air arrives on Wednesday, too, with highs in the teens and low 20s. The Southern Hills and Magic Valley will be just a few degrees warmer. Thursday morning looks to be the coldest one of the week with temperatures falling below zero in parts of the Central Mountains, Upper Snake Plain, and Eastern Highlands. Those who stay above zero will generally be in the single digits. As far as additional snow accumulation Wednesday morning into Thursday morning, the NBM 4.1 shows about a 40-90% of at least 2 inches of snow in the Southeastern Highlands with the highest totals in the Bear River Range of a 40-70% chance of at least 6 inches of snow. As the first low lifts northward late Wednesday into Thursday, another will be dropping southward along the West Coast on Thursday. This will help funnel more moisture into the area on Thursday and part of Friday, bringing more light snow showers to Eastern Idaho. The ECMWF and GFS are in relatively good agreement with how this plays out. They begin to differ towards the end of the week with the track of that second low and how far southward it drops before it moves eastward. Either way, both models show a bit of a break Saturday into Sunday. This looks to be short-lived as active weather returns for the start of next week. AMM && .AVIATION...12Z Monday through 12Z Tuesday. Winds will be breezy at most sites throughout the first half of the forecast period with gusts 20-30kts. Starting around 06Z Tuesday, wind gusts will pick up significantly at most sites (aside from KSUN) with gusts closer to the 30-45kts range. While light snow continues on and off at DIJ, some flurries can't be ruled out at the other sites. More rain and snow arrive at the rest of the sites overnight Monday into Tuesday. It will start as rain at KBYI and KPIH, but expect all rain at KSUN, KIDA, and KDIJ. The most impactful rain/snow looks to arrive just outside of this forecast period. Overall, expect VFR to borderline MVFR conditions for most of Monday, thanks to low CIGS and blowing snow reducing VIS with further deterioration Monday PM into Tuesday. AMM && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 PM this evening to 5 PM MST Tuesday for IDZ051-054-055. Winter Weather Advisory from 11 PM this evening to 5 PM MST Tuesday for IDZ052-053-056-057-069-074-075. Winter Storm Warning until 5 AM MST Wednesday for IDZ058-060- 062>066. Winter Storm Warning from 11 PM this evening to 5 AM MST Wednesday for IDZ059-061. Winter Storm Warning from 11 PM this evening to 5 PM MST Tuesday for IDZ071>073. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:54 AM MST | Winter Weather Advisory | PIH | Bingham, Blaine, Bonneville, Butte, Cassia, Clark and 6 more | 40 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.